Hail, Franklin
- When
- May 7, 5:00 PM CST
- Where
- Franklin County, 0.86 mi SE of Latimer
- Measured
- 0.88 in hail
- Reported by
- Social Media
- Coordinates
- 42.760, -93.360
A weak cold frontal boundary moved into Iowa from the northwest. The atmosphere was not overly favorable for severe weather.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A weak cold frontal boundary moved into Iowa from the northwest. The atmosphere was not overly favorable for severe weather. CAPE was between 1000 and 2000 J/kg, but the atmosphere was weakly sheared with 20 to 25 kts of effective shear. Little downdraft CAPE was available. CAPE in the -10 to -30 C layer of the atmosphere was 400 to 500 J/kg with the freezing level around 11,500 feet. Thunderstorms formed ahead of the cold front. A few of them produced hail and gusty winds. A 60 MPH wind gust was reported south of the Mason City area in Cerro Gordo County. Nickel size hail fell in Franklin County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 7, 2:21 PM CST, 2 hours 39 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 321 PM CDT THU MAY 7 2015 .SHORT TERM /TONIGHT/... ISSUED AT 320 PM CDT THU MAY 7 2015 MAIN CONCERN THIS EVENING WILL BE SEVERE POTENTIAL AND THEN OVERNIGHT LOWS WITH PASSAGE OF COLD FRONT. WE CONTINUE IN THE WARM SECTOR WITH SFC LOW OVER NORTHERN MN NEAR AT 19Z. NARROW RIBBON OF 60F DEWPOINT SURGING NORTH AHEAD OF THE BOUNDARY WITH COUPLE AREAS OF STORMS DEVELOPING FROM SOUTHWEST IA INTO NORTHWEST IA NOW. EXPECT COVERAGE TO INCREASE WITH POTENTIAL FOR SOME ISO SVR STORMS YET THIS AFTERNOON/EVENING BEFORE ACTIVITY SHIFTS EAST. BULK SHEAR MARGINAL BUT HAIL CAPE SUFFICIENT TO DRIVE A FEW STORMS FOR HAIL AND WIND THIS AFTERNOON AND EVENING. DOWNDRAFT CAPE BETWEEN 700 AND 800 J/KG WITH DRIER AIR AT MID LEVELS MOVING INTO THE WEST FROM SOUTHWEST TODAY AS WELL. NMM AND VARIOUS SYNOPTIC MODELS CONTINUE TO DEVELOP STORMS DURING THE EVENING WHILE THE HRRR WEAKENS ACTIVITY WITH TIME...WITH FOCUS ON LESSENING SFC CONVERGENCE AND INSTABILITY THROUGH EVENING HOURS. HAVE TRIMMED POP BACK A BIT THIS EVENING AFTER SUNSET AS STORMS EXPECTED TO LESSEN IN COVERAGE AND INTENSITY. AS COLD FRONT SWEEPS THROUGH OVERNIGHT...SECONDARY BOUNDARY WILL MOVE SOUTH INTO NORTHERN IOWA BY 10Z USHERING IN SLIGHTLY COLDER TEMPERATURES OVER THE FAR NORTH...NORTH OF US20. .LONG TERM /FRIDAY THROUGH THURSDAY/... ISSUED AT 320 PM CDT THU MAY 7 2015 THE COOL FRONT SAGGING ACROSS OUR FORECAST AREA TONIGHT WILL STALL ACROSS NORTHERN MISSOURI AND SOUTHEASTERN IOWA OVER THE NEXT COUPLE OF DAYS...AS A SURFACE HIGH PRESSURE AREA BUILDS IN TO OUR NORTH AND NORTHWEST. HOWEVER...PERSISTENT SOUTHWESTERLY FLOW ALOFT WILL PROVIDE AMPLE OPPORTUNITY FOR SUBTLE SHORTWAVES TO GENERATE CLOUDS AND SOME SHOWERS AND THUNDERSTORMS ALONG AND NORTHWEST OF THE FRONTAL ZONE. THE NET RESULT OF THESE FACTORS IS THAT FRIDAY AND SATURDAY WILL BE A BIT COOLER AND MOSTLY CLOUDY WITH POPS CONCENTRATED GENERALLY IN THE SOUTHEASTERN THIRD OR SO OF OUR AREA. THERE IS SOME QUESTION AS TO JUST HOW FAR NORTHWEST OF THE STALLED FRONT RAIN WILL BE ABLE TO GENERATE...AS THE FURTHER NORTHWEST ONE GOES THE MORE DRY AIR AND SUBSIDENCE EFFECTS FROM THE SURFACE HIGH WILL MITIGATE THIS POSSIBILITY. IN ANY EVENT...THE SEVERE WEATHER THREAT WILL BE LOW DURING THIS TIME WITH PERHAPS SOME THREAT OF LOCALLY HEAVY RAIN IN OUR SOUTHEASTERN COUNTIES BUT GENERALLY NO HAZARDOUS IMPACTS. A SUDDEN AND SIGNIFICANT CHANGE WILL OCCUR DURING THE LATTER HALF OF THE WEEKEND AS A LARGE AND DYNAMIC LOW PRESSURE CYCLONE MOVES SLOWLY NORTHEASTWARD OVER THE HIGH PLAINS. AS THE ATTENDANT SURFACE LOW PRESSURE CENTER MOVES FROM EASTERN COLORADO INTO WESTERN NEBRASKA ON SATURDAY NIGHT...A LARGE CONVEYOR BELT OF MOISTURE AND THETA-E ADVECTION ARCING OUT OF IT TO THE EAST WILL SURGE UP ACROSS IOWA. THERE HAS BEEN A STRONG AND CONSISTENT SIGNAL FOR SUCH A FEATURE FOR A FEW DAYS NOW AND IT IS CERTAINLY IN LINE WITH CLIMATOLOGY AND CONCEPTUAL MODELS OF SUCH DEVELOPING CYCLONES. THEREFORE...HAVE INCREASED POPS INTO THE 80 TO 90 RANGE ACROSS THE ENTIRE CWA ON SATURDAY NIGHT. GIVEN THE STRENGTH OF THE THERMODYNAMIC FORCING...EVEN AT NIGHT...THERE DOES APPEAR TO BE SOME RISK OF ELEVATED SEVERE STORMS DURING THIS TIME. WHILE INSTANTANEOUS RAINFALL RATES MAY BE HIGH WITHIN THESE STORMS...THE BAND WILL BE MOVING AT A PRETTY GOOD CLIP SO OVERALL RAINFALL AMOUNTS SHOULD NOT BE PARTICULARLY HIGH. THE BIGGEST HAZARDOUS WEATHER POTENTIAL WILL ARRIVE LATER ON SUNDAY. THE CONVEYOR BELT SWATH OF SHOWERS AND STORMS WILL DEPART OUR AREA TO THE NORTHEAST ON SUNDAY MORNING...AND IN ITS WAKE A DRY SLOT WILL OVERSPREAD THE AREA RESULTING IN SOME CLEARING AND DESTABILIZATION AS TEMPERATURES AND DEWPOINTS INCREASE. THE GFS AND ECMWF ARE NOW CONSISTENT IN DEPICTING THE SYNOPTIC WARM FRONT...MORE OR LESS ON THE BACK EDGE OF THE OVERNIGHT/EARLY MORNING CONVECTION...MOVING UP TO AROUND THE MINNESOTA/IOWA BORDER BY SUNDAY EVENING...AND A DRYLINE TROUGH TRAILING OUT OF THE SURFACE LOW SOUTHWARD ACROSS EASTERN NEBRASKA AND KANSAS. THUS MOST OF OUR FORECAST AREA WILL LIE WITHIN THE WARM SECTOR BETWEEN THESE TWO BOUNDARIES AT PEAK HEATING AND LIKELY CONVECTIVE INITIATION TIME LATE SUNDAY AFTERNOON. MODEL PREDICTIONS OF INSTABILITY AND LOW LEVEL WIND FIELDS ARE ACTUALLY SOMEWHAT MODEST...BUT THE MID/UPPER LEVEL FORCING IS IMPRESSIVE AND GIVEN THE GENERAL STRENGTH OF THE KINEMATIC FIELDS IN PLACE THERE IS A PRONOUNCED SEVERE WEATHER THREAT HEADING FROM SUNDAY AFTERNOON INTO SUNDAY NIGHT. IF THE CURRENT SOLUTIONS FOR BOUNDARY LOCATIONS HOLD...IT WOULD INDICATE THAT MOST OF THE FORECAST AREA WOULD INITIALLY SEE DISCRETE CELLS OR CLUSTERS FORMING WITHIN THE WARM SECTOR...THEN POSSIBLY SOME SUPERCELLS ROOTED ALONG THE ADVANCING DRYLINE IN THE EVENING. ALL MODES OF SEVERE WEATHER MAY THUS BE POSSIBLE AND MUCH OF OUR FORECAST ATTENTION WILL BE DEVOTED TO THIS TIMEFRAME IN THE COMING DAYS. ONCE THE LARGE STORM SYSTEM BLOWS THROUGH ON SUNDAY NIGHT IT WILL USHER IN COOLER AND GENERALLY BREEZY AND QUIET WEATHER FOR THE FIRST HALF OF NEXT WEEK. ON MONDAY AND MONDAY NIGHT SOME LIGHT WRAPAROUND PRECIPITATION MAY AFFECT NORTHERN IOWA BUT SHOULD BE OF LITTLE CONSEQUENCE. OTHERWISE NO RAIN IS EXPECTED UNTIL AT LEAST NEXT WEDNESDAY NIGHT. && .AVIATION...07/12Z ISSUED AT 1252 PM CDT THU MAY 7 2015 CONVECTIVE REDEVELOPMENT EXPECTED SOUTHEAST THIS AFTERNOON. MVFR CIGS DEVELOPING AHEAD OF COOL FRONT AS WELL WITH SOME SCT CONVECTION OVER FAR WESTERN IA NOW AND OVER NORTHEAST MO ATTM. BUFR SOUNDINGS SUGGEST INCREASING INSTABILITY OVER CENTRAL SECTIONS THROUGH 00Z...AND HAVE BEEN OUTLOOKED FOR SLIGHT RISK. WILL MONITOR TRENDS. EXPECTING SOME CONVECTION 1930-20Z SOUTHEAST AREAS WITH POTENTIAL FOR SOME AS WELL NORTH/WEST. STORMS SHOULD BE EXITING THE AREA BETWEEN 00 AND 06Z WITH NORTHWEST WINDS AND MVFR CIGS OVER THE NORTH HALF. BREAK IN THUNDER FOR REMAINDER OF FORECAST WITH IMPROVEMENT IN CIGS BY END OF PERIOD. /REV && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...REV LONG TERM...LEE AVIATION...REV
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1259 PM CDT THU MAY 7 2015 IAZ046>049-058>061-071>074-081>084-092>095-081800- GREENE-BOONE-STORY-MARSHALL-GUTHRIE-DALLAS-POLK-JASPER-ADAIR- MADISON-WARREN-MARION-ADAMS-UNION-CLARKE-LUCAS-TAYLOR-RINGGOLD- DECATUR-WAYNE- 1259 PM CDT THU MAY 7 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO REDEVELOP THIS AFTERNOON INTO EARLY TONIGHT. THERE IS A SLIGHT RISK OF SEVERE WEATHER WITH A FEW STORMS PRODUCING DAMAGING WINDS AND LARGE HAIL DURING THE AFTERNOON AND EVENING HOURS. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORM CHANCES WILL PERSIST MAINLY ACROSS SOUTHERN IOWA FROM FRIDAY THROUGH SATURDAY. THE THREAT OF SEVERE WEATHER IS LOW DURING THIS TIME...BUT SOME STORMS COULD PRODUCE LOCALLY HEAVY RAIN. THUNDERSTORMS ARE LIKELY FROM SATURDAY NIGHT THROUGH SUNDAY NIGHT. SEVERE WEATHER IS EXPECTED SUNDAY AFTERNOON AND NIGHT WITH A SIGNIFICANT EVENT POSSIBLE. LARGE HAIL...DAMAGING WINDS...AND A FEW TORNADOES WILL BE POSSIBLE DURING THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED SUNDAY AFTERNOON AND EVENING. IAZ004>007-015>017-023>028-033>039-044-045-050-057-062-070-075- 085-086-096-097-081800- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-TAMA- AUDUBON-POWESHIEK-CASS-MAHASKA-MONROE-WAPELLO-APPANOOSE-DAVIS- 1259 PM CDT THU MAY 7 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS MAY REDEVELOP THIS AFTERNOON INTO TONIGHT. THOUGH THE POTENTIAL FOR SEVERE WEATHER IS LOW...AN ISOLATED STORM MAY PRODUCE DAMAGING WINDS AND LARGE HAIL DURING THE AFTERNOON AND EVENING HOURS. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORM CHANCES WILL PERSIST MAINLY ACROSS SOUTHERN IOWA FROM FRIDAY THROUGH SATURDAY. THE THREAT OF SEVERE WEATHER IS LOW DURING THIS TIME...BUT SOME STORMS COULD PRODUCE LOCALLY HEAVY RAIN. THUNDERSTORMS ARE LIKELY FROM SATURDAY NIGHT THROUGH SUNDAY NIGHT. SEVERE WEATHER IS EXPECTED SUNDAY AFTERNOON AND NIGHT WITH A SIGNIFICANT EVENT POSSIBLE. LARGE HAIL...DAMAGING WINDS...AND A FEW TORNADOES WILL BE POSSIBLE DURING THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED SUNDAY AFTERNOON AND EVENING. REV
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
445 PM CDT THU MAY 7 2015
IAZ070-072245-
CASS IA-
445 PM CDT THU MAY 7 2015
...A STRONG THUNDERSTORM IS HEADING INTO SOUTHWEST CASS COUNTY...
AT 442 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHEAST OF MACEDONIA...OR 24 MILES SOUTHWEST OF
ATLANTIC... MOVING NORTHEAST AT 20 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 45 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
GRISWOLD AROUND 515 PM CDT.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE LEWIS...GRISWOLD PARK
AND COLD SPRINGS STATE PARK.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4136 9515 4139 9512 4120 9496 4116 9506
4116 9516
TIME...MOT...LOC 2142Z 232DEG 15KT 4112 9532
BOKSAThe Des Moines radar (KDMX), 118 km away, was scanning. The volume nearest the first event began at 22:55 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
A car driver had to pull over due to the strong winds. Dime size hail was also reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2015Every state in 2015This day in weather historyWarnings in Iowa, May 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 565448, 565447.